A free email newsletter breaking down the issues that affect Kansans and Missourians the most.
Delivered every Tuesday and Thursday morning
With the opioid overdoses increasing in Kansas City and statewide, addiction treatment groups and doctors are recommending substance users, their family and friends get trained to use a drug called naloxone, or Narcan.
According to data from the Centers for Disease Control and Prevention, the predicted number of synthetic opioid deaths in Missouri increased during the pandemic — nearly 40% between the 12 months ending in February 2020 to those ending in February 2021. Synthetic opioids include fentanyl, which is a powerful form of morphine often used to make heroin more potent.
While there were significantly fewer total deaths from synthetic opioids in Kansas, the state still saw an increase of more than 125% of deaths from synthetic opioids in the same time period.
Specifically in the Kansas City area, opioid overdose-related deaths in general increased by nearly 56%, from 93 in 2019 to 145 in 2020, according to data from the Missouri Department of Health and Senior Services.
The Drug Enforcement Administration issued a public safety alert on Sept. 27 for the first time in six years about fentanyl-laced counterfeit prescription pills. These pills look like commonly used drugs like Xanax, oxycodone or Adderall, but actually contain sometimes deadly doses of fentanyl.
“(Teenagers) will purchase these through social media or through the dark web, and they think because it’s a pill that it must be safe,” said Miles Aley, assistant special agent in charge for the DEA’s St. Louis Division. “If you’re getting a pill that didn’t come from a pharmacist… you really have no idea what you’re taking. These pills look identical to the naked eye.”
As the DEA focuses on seizing fentanyl, others are directing their efforts toward preventing overdose deaths and making opioid substance use less dangerous.
Naloxone is available at all pharmacies for everyone
Naloxone is an opioid antidote that reverses overdose within minutes and is available to all Missourians after a standing order was issued by Gov. Mike Parson on April 20. Anyone can walk into a pharmacy like Walgreens or CVS, without speaking with a doctor beforehand, and ask for a prescription. A similar order in Kansas allows pharmacies there to distribute naloxone.
Some places in Missouri give out naloxone for free. NoMoDeaths, a project directed by the Missouri Department of Mental Health, compiles resources for preventing fentanyl overdose and has pickup locations in Kansas City and St. Louis, as well as Springfield, Perryville and Washington.
Dr. Doug Burgess, medical director of addiction services at University Health (formerly Truman Medical Centers), encourages everyone to keep naloxone in their home or carry it with them in case they encounter someone who needs it.
“The more Narcan that is out there, the better,” Burgess said. “Say I’m walking down the street and someone has a heart attack, and they’re not responsive in front of me, and I think that maybe they’ve had an opioid overdose. If I give them Narcan, it is not going to hurt them, it can only help them.”
Chad Sabora, co-founder of Sana Lake Recovery Center in St. Louis, described naloxone as “safer than water.” It has no side effects and will not harm anyone who receives it, regardless of whether they actually have narcotics in their body, experts say.
Sabora, who has had opiate use disorder, has spent decades trying to dispel misinformation and strategizing to keep substance users safe from overdose. He said that contrary to what even some police officers and EMS workers believe, fentanyl is not dangerous to the touch. In demonstrations, Sabora has rubbed fentanyl against his arm to prove that it poses no danger unless inhaled or injected.
The very real danger, Sabora said, is for people who inject fentanyl and may overdose. In these cases, Sana Lake teaches clients and encourages the public to neutralize fentanyl using naloxone to prevent death.
How to recognize and respond to an overdose
Erika Holliday, senior program support coordinator at the Mid-America Addiction Technology Transfer Center, said a fentanyl overdose affects a person’s ability to breathe.
In an overdose, the brain is no longer able to communicate with the lungs, which is why rescue breathing is important. With rescue breathing, a person’s other organs can regain function.
Holliday said that when a person isn’t breathing, their lips and their nails turn blue and they may make a gurgling noise.
To see if the person is truly unconscious, rather than sleeping, Holliday recommends forming a fist and rubbing the person’s chest in a circular motion with the thumb pointing upward. If there is no response, Holliday advises administering naloxone.
Sabora uses a mnemonic trick — ABC — to help people remember how to respond to an overdose.
- A: Administer naloxone. It is important that it begins working as soon as possible, as fentanyl overdose can be deadly within three to 20 minutes. Narcan commonly is given nasally by inserting the spray into the person’s nostril. Instructions can usually be found on the box.
- B: Breathe for them. Fentanyl overdose causes a person’s breathing to slow down; it does not directly affect the heart. For this reason, many advocates, including Sabora, recommend rescue breaths without chest compressions. To do so, tilt the person’s head back, clear their mouth of obstructions, then place your lips around their entire mouth. Give two deep breaths, which should be strong enough to make the person’s chest rise. Repeat this for several minutes.
- C: Call 911, then continue breathing for them. All ambulances are equipped with naloxone, which is administered through injection for all patients who are unresponsive as part of what Sabora called a “coma cocktail.”
He said 911 operators are trained to keep callers on the line to prevent panicking, but he recommends resuming rescue breathing as soon as an ambulance is on the way. Sabora also recommends administering a second dose of naloxone if an unconscious person doesn’t respond within three minutes.
Advocates stress that Missouri has a good Samaritan law, which will prevent anyone involved from being charged with a crime. This includes both the person administering naloxone and the person experiencing an accidental overdose. The exception is if the person experiencing overdose has a warrant for their arrest already, in which case they could be charged with substance use.
Burgess at University Health said doctors and others are working to dispel unhelpful assumptions about naloxone.
“Sometimes people have the idea that if you have Narcan, you’re just enabling people to continue using,” he said. “That’s been completely debunked. No one will ever get into recovery if they die.”
In his work at the addiction services center, Burgess frequently encounters substance users who have no idea that they injected fentanyl instead of heroin. Many experience an overdose before they even know that their substances have been laced with fentanyl.
“The majority of people that I treat with opioid addiction have been saved by Narcan,” he said. “The more that is available, the more lives we can save.”
- Big changes could be coming to Kansas City Public Schools. There’s still time to weigh in. October 22, 2021
- Educators, advocates worry Independence district’s pronoun policy harms LGBTQ students October 20, 2021
- Vacant lots, absentee owners, little accountability. What’s going on with the Kansas City Land Bank? October 20, 2021